Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2019  |  Volume : 64  |  Issue : 4  |  Page : 335--337

Generalized bullous fixed drug eruption to fluconazole; with cross-reactivity to tinidazole


Hershada S Mithari, Prachi V Gole, Vidya D Kharkar, Sunanda A Mahajan 
 Department of Dermatology, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra, India

Correspondence Address:
Prachi V Gole
Department of Dermatology, Seth G.S. Medical College and KEM Hospital, Mumbai, Maharashtra
India




How to cite this article:
Mithari HS, Gole PV, Kharkar VD, Mahajan SA. Generalized bullous fixed drug eruption to fluconazole; with cross-reactivity to tinidazole.Indian J Dermatol 2019;64:335-337


How to cite this URL:
Mithari HS, Gole PV, Kharkar VD, Mahajan SA. Generalized bullous fixed drug eruption to fluconazole; with cross-reactivity to tinidazole. Indian J Dermatol [serial online] 2019 [cited 2020 Feb 19 ];64:335-337
Available from: http://www.e-ijd.org/text.asp?2019/64/4/335/262174


Full Text



Sir,

Fixed drug eruption (FDE) to fluconazole [1],[2] and tinidazole [1] has been reported previously, however, its cross-reactivity with other azoles of different groups is rare. We report a case of generalized bullous FDE to fluconazole in a patient having a cross-sensitivity to a nitroimidazole (tinidazole) without cross-reactivity to a structurally similar triazole (itraconazole).

 Case



A 55-year-old male presented with complaints of multiple, reddish, fluid-filled lesions all over the body, as well as oral and genital erosions since 3 days. There was history of treatment for tinea corporis with itraconazole 100 mg BD, antihistamines along with topical 2% miconazole cream. After 4 weeks, he was started on tablet fluconazole 150 mg weekly dose. Patient complained of intense burning sensation and eruption of the lesions within 2 hours of consuming tablet fluconazole. Patient had similar skin eruptions 1 year back following intake of tinidazole for complaints of diarrhea when the episode was less severe and without mucosal involvement.

On examination, there were multiple well-defined dusky erythematous patches with central vesiculation all over the body [Figure 1] and [Figure 2] and erosions on the lips [Figure 3] and genitals. Histopathology revealed subepidermal blister with necrotic keratinocytes in the epidermis and basal cell vacuolar degeneration with pigmentary incontinence [Figure 4] and [Figure 5]. History and clinical examination, temporal relation with the drug, and the histopathology led to the diagnosis of FDE to fluconazole. The causality assessment showed “definite” and “certain” association as per the Naranjo scale and WHO-UMC causality assessment system, respectively.[3],[4] Provocation test was not performed since the patient had extensive drug reaction and rechallenge was not ethically justified. Patient was treated with steroids and lesions healed with residual hyperpigmentation.{Figure 1}{Figure 2}{Figure 3}{Figure 4}{Figure 5}

Fluconazole is one of the common drugs used in gynecological and dermatological practice. Fluconazole is a rare causative agent of FDE with only few cases reported till date.[1],[2],[5],[6]

In patients of FDE, usually it is advised to avoid structurally similar drugs from the same pharmacologic group, as they may also result in FDE.

Commonly used azoles in pharmacotheraupeutics are listed in [Table 1]. Though cross-reactivity within members of antifungal triazoles and imidazoles has been observed in literature,[1],[2] it remains poorly understood. Few reports suggest a possible cross-sensitivity between fluconazole and other azoles,[2],[5],[7] but no consistent pattern of cross-reactivity has been described.{Table 1}

Sevim Bavbek et al. have attributed the cross reaction to the common component (propan-2-ol) in the chemical structure of ornidazole and fluconazole.[7] Such similarity was not found between tinidazole and fluconazole.

We intend to create awareness about generalized FDE to fluconazole and also highlight that cross-reactivity can occur with azoles of different groups, though the risk cannot be predicted. Hence, one has to be vigilant while giving an alternative azole when indicated for therapy. Further, FDE is not an all or none phenomenon.[2] Thus, one can ascertain cross-sensitivity with other analogs of the group (by graded oral provocation or patch test) to use a nonreacting alternative drug.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Bansal A, Kumari R, Ramam M. Fixed drug eruption due to cross reaction between two azoles used for different indications. Indian J Dermatol Venereol Leprol 2008;74:81.
2Gupta R, Thami GP. Fixed drug eruption caused by itraconazole: Reactivity and cross reactivity. J Am Acad Dermatol 2008;58:521-2.
3The Uppsala Monitoring Centre. The use of the WHO-UMC system for standardised case causality assessment. Available from: https://www.who-umc.org/media/164200/who-umc-causality-assessment_new-logo.pdf. [Last accessed on 2018 Apr 06].
4Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–45.
5Lash D, Jolliff J, Munoz A, Heidari A. Cross-reactivity between voriconazole fluconazole and itraconazole. J Clin Pharm Ther 2016;41:566-7.
6Demir S, Cetin EA, Unal D, Coskun R, Olgac M, Gelincik A, et al. Generalized fixed drug eruption induced by fluconazole without cross-reactivity to itraconazole: Lymphocyte transformation test confirms the diagnosis. Drug Saf Case Rep 2018;5:2.
7Bavbek S, Yilmaz I, Sozener ZC. Fixed drug eruption caused by ornidazole and fluconazole but not isoconazole, itraconazole, ketoconazole and metronidazole. J Dermatol 2013;40:134-5.